# SDR 2016FA0000163

- Difficulty date: April 7, 2016
- Submitted: April 7, 2016
- Operation: General aviation
- Aircraft: N95KA
- Make and model: Piper PA-31-350
- Aircraft serial: 318152146
- Aircraft time: 6,682 hours
- Engine: Lyc LTIO540J2BD
- Engine time: 964 hours
- Propeller: Hartzl HCC3YR2
- System (JASC): 7414 · Magneto/Distributor
- Part: Cam
- Part number: 10382543
- Condition: Oscillates
- Location: Magneto
- Part time: 964 hours
- Component: Magneto, Bendix, D6RN2230
- Component part number: BL68291018
- Stage of operation: IN
- How discovered: O
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

CHECKING THE MAGNETO TIMING, D6RN-2230 - DUAL MAGNETO,  DISCOVERED THE TIMING TO BE 6 DEGREES DIFFERENCE BETWEEN LEFT AND RIGHT SIDES.  REMOVED THE MAGNETO AND RESET THE GAP ON THE MAIN POINTS TO ACHIEVE SIMULTANEOUS FIRING. REMOVED MAIN CAM TO INTERNALLY TIME THE DWELL, AND UPON REINSTALLATION, DISCOVERED THAT THE POINT OPENING WAS AGAIN 6 DEGREES OFF.  UPON TURNING THE MAGNETO TO THE NEXT CAM POSITION, 90 DEGREES MORE,  DISCOVERED THAT THE POINTS OPENING WAS NOW SIMULTANEOUS.  WITH EACH QUARTER TURN OF THE CAM, THE POINT OPENING BETWEEN LT AND RT WOULD CHANGE 6 DEGREES.  REMOVED CAM AND UPON MEASURING THE EXTERNAL DIMENSIONS WERE EQUAL ACROSS THE OPPOSITE CAM LOBES, BUT MEASURING FROM THE CENTER HOLE, DISCOVERED THE CAM HAD THE HOLE DRILLED OFF CENTER BY .002".  REPLACED THE MAIN CAM AND SCREW WITH NEW AND WAS ABLE TO ACHIEVE SIMULTANEOUS POINT OPENING ON ALL CAM POSITIONS.  WHEN CHECKING THE MAGNETO TIMING ON THE DUAL MAGNETOS, AFTER CHECKING THE TIMING TO THE ENGINE, ROTATE THE PROPELLER UNTIL THE POINTS CLOSE THEN OPEN AGAIN, 90 DEGREES OF CAM ROTATION TO SEE IF THE POINTS ARE STILL OPENING SIMULTANEOUSLY.
